Dating Disasters·

DAILY VIAGRA MISTAKE

An unwitting patient battles a year of facial flushes until a careful clinician uncovers a subtle pattern tied to daily medication, reshaping the mystery of his symptoms.

You decide

Was that an honest mistake or a careless one?

Be one of the first to vote.

He had been flushing bright red for months, his face hot and prickly, his nose stuffed up, while the real culprit sat in his pill routine.

It started back in April last year, when he was prescribed Fluoxetine, better known as Prozac, for an ongoing mental health situation. It seemed to help. His mood lifted, his temper settled, and for a while things looked steadier.

Then a new relationship began, and so did a different problem: his erections were not "rising" the way he expected. At first he chalked it up to age. He was in his late 30s, after all. Maybe that was just how things worked now.

But the problem kept going, so in July he brought it up with his GP. The doctor prescribed Sildelnafil, Viagra, at 100mg.

He did what seemed normal to him. Every morning, he took one 100mg tablet with his vitamins and his other regular pills. At first, it looked like a fix. His sex life improved. His energy went up. His motivation came roaring back.

Then, around the third or fourth week, a colleague looked at him and said, "Hey, looks like you've been laid out in the sun too long."

His face really was bright and blotchy red.

He figured it was sunburn. Or maybe an allergic reaction. So he started trying to treat it like one: creams, lotions, antihistamines. He kept at that for nearly a whole year, while the red, flushed look stayed put.

Eventually, he booked a different GP, hoping for a dermatologist referral.

The new doctor opened his file, looked at his prescription history, and spotted something he clearly had not.

"You've been collecting a prescription for Sildelnafil every month for a year."

"Yeah?" he replied.

"You must have a big backstock by now!"

Then came the line that made the whole thing click.

"Surely you aren't in need of them every day."

He wasn't joking. The patient had been taking Viagra every single morning because he believed it was a daily medication.

It wasn't. The doctor pointed out that Sildelnafil is meant to be taken "as and when required."

Only then did the rest of the symptoms line up. Sildenafil opens blood vessels, which can cause flushing, sinus stuffiness, a higher heart rate, and other side effects. The hot face. The red cheeks. The blocked nose.

The source of the mystery was not sunburn, and not allergies. It was nearly a year of daily Viagra.